Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 5, NWS Blacksburg, VA

May 10, 1995Franklin County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 1995, 1:55 PM EDT for Franklin County, Virginia. It was in force for 50 min.

The area

The counties it named.

The facts

Issued
May 10, 1995, 1:55 PM EDT (17:55 UTC)
Expired
May 10, 1995, 2:45 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 101756
SVRRNK
VAC067-101845-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT WED MAY 10 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTHWEST VIRGINIA
 
   ...FRANKLIN COUNTY
 
AT 155 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG
INDICATED A SEVERE THUNDERSTORM NEAR CALLAWAY TRACKING TO THE NORTHEAST
AT ABOUT 35 MPH. THIS STORM WILL BE AFFECTING THE COMMUNITIES OF ROCKY
MOUNT...BURNT CHIMNEY...FROM UNION HALL FROM 2 PM THROUGH 245 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
NOGUEIRA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:22 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 10, 10:22 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EDT WED MAY 10 1995

RECOMMENDATIONS...1ST PD ONLY.

WBC...CURRENT FCST LUKS GUD.  ONLY SUGGSTN WUD BE TO LEAVE THE
"BECOMING PS" OVR THE SRN PIEDMONT SINCE LO CLDS AND PTCHY FOG
HANGING TUF.

RDU...HAVE READ YOUR SFD AND AGREE.  ONLY SUGGSTN WUD BE TO MNTION
THE DEVELOPMENT OF SOME SUN ACRSS THE NW PIEDMONT FOR THIS PM.

CRW...FCST FOR THIS PM LUKS GUD.

DISCUSSION...

WHATS LEFT OF THE OLD OCCLDED FRNT RUNNING THRU EXTRME WRN PART OF
RNK CWA.  FRNT MOSTLY NOTICEABLE THRU DWPTS...AS IT FALLS APART AND
WAITS FOR NEWLY FORMING FRONT WELL TO THE WEST.  SFC LI PROGS FROM
NGM FOR 12Z TODAY THRU 12Z THU SHO LITTLE MOVMENT OF FRNT TIL NEW
FRNT CATCHES UP WITH DYING OCCLUSION...AND THAT WON/T BE LATE
TONIGHT.  SOUNDINGS FROM HTS AND GSO SUPPRT TRW WITH SOME STRNG TO
POSS SVR LATE THIS PM THRU EARLY TONIGHT..THEN DRIER AIR FINALLY
ARRIVES LATE TONIGHT.

SPN

In the hours before

Special weather statement, May 10, 11:47 AM EDT, 2 hours 8 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-111200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED MAY 10 1995

...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS
   THROUGH THIS EVENING...

A WEAK AND SLOW MOVING COLD FRONT WILL DRIFT ACROSS THE REGION DURING
THIS AFTERNOON AND THE FIRST HALF OF TONIGHT.  THIS COMBINED WITH AN
UPPER LEVEL DISTURBANCE...AN UNSTABLE AIRMASS...AND SURFACE HEATING
FROM PARTIAL SUNSHINE WILL LIKELY TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY AFTER 4 PM.

THE POTENTIAL EXISTS FOR A FEW OF THE THUNDERSTORMS TO APPROACH OR
REACH SEVERE LEVELS...THEREFORE SKYWARN SPOTTER ACTIVATION MAY BE
REQUIRED LATER THIS AFTERNOON AND THE FIRST HALF OF TONIGHT.

NOGUEIRA
Special weather statement, May 10, 12:39 PM EDT, 1 hour 16 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-111200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT WED MAY 10 1995

...SCATTERED SHOWERS AND

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:30 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Pulaski, Wythe45 min
May 10, 6:30 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery30 min
May 10, 6:43 PM EDTSevere Thunderstorm WarningRNKRockbridge47 min
May 10, 7:10 PM EDTSevere Thunderstorm WarningRNKAmherst35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.